Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Raleigh, NC

May 3, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 3, 2003, 6:01 PM EDT for Davidson County, North Carolina. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 6:01 PM EDT (22:01 UTC)
Expired
May 3, 2003, 6:15 PM EDT
In force
14 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

The radar

The Raleigh/Durham radar (KRAX), 150 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:20 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WUUS52 KRAH 032201
SVRRAH
NCC057-032215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 601 PM EDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  OVER DENTON...OR ABOUT 16 MILES SOUTHEAST OF LEXINGTON...MOVING 
  SOUTHEAST AT 20 MPH. GOLF BALL SIZED HAIL OR LARGER IS LIKELY 
  WITH THIS STORM.

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3551 8017 3563 8024 3572 8010 3551 8007

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:35 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 3, 2:35 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT SAT MAY 3 2003

NORTHERN STREAM VORT MAX ROTATING BY TO OUR NORTH TONIGHT SHOULD
PRODUCE FAIR SHOWER COVERAGE WITH A LESSER EMPHASIS ON TSRA. MAY SEE
SOME SHOWERS LINGERING IN THE NORTHEAST AS LATE AS A COUPLE HOURS
AFTER SUNRISE. WILL CONTINUE LESSER POP ACROSS THE SOUTH...BUT WITH
A BETTER CHANCE OF THUNDER AS THE REMANTS OF THE VORT MAX OVER
GEORGIA MOVES EAST...BUT SKIRTING SOUTH OF THE AREA. THE WEDGE WILL
BE LOCKED FURTHER INTO PLACE DUE TO THE EVAPORATIVE COOLING AND LOW
LEVEL MOISTURE IN THE STABLE LAYER SHOULD PRODUCE AT LEAST MOSTLY
CLOUDY SKIES TOMORROW WITH HIGHS GENERALLY 65 TO 70.

ISENTROPIC LIFT KICKS IN TOMORROW NIGHT WITH A CHANCE OF RAIN
DEVELOPING AS EARLY AS SUNRISE IN THE WEST. SHOULD SEE RAIN SPREAD
OVER THE REMAINDER OF THE CWFA DURING THE DAY. BOTH GFS AND ETA
DEPICT A VORT MAX LIFTING NORTHEAST OUT OF THE GULF STATES MONDAY
NIGHT WHICH SHOULD CONTINUE THE SHOWERS AND INTRODUCE A BETTER
CHANCE OF TSRA AS THE WARM FRONT LIFTS NORTH.

TUESDAY ONWARD...
WITH A WARM FRONTAL BOUNDARY ACROSS THE REGION MONDAY AND A COLD
FRONT/STATIONARY FRONT ACROSS THE FORECAST AREA WEDENSDAY AND
THURSDAY WILL CONTINUE CHANCES OF CONVECTION TUESDAY THROUGH
THURSDAY. THE FRONTAL BOUNDARY SHOULD PUSH SOUTH OF THE FORECAST
AREA BY FRIDAY MORNING WITH DRIER WEATHER EXPECTED THEN.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, May 3, 5:25 AM EDT, 12 hours 36 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-031120-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY OVER THE
SOUTHERN HALF OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA THIS MORNING AND LINGER
JUST SOUTH OF THE BORDER THIS AFTERNOON AND EVENING. AN UPPER LEVEL
DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST BY THIS EVENING
AND MOVE ACROSS TONIGHT. THE COMBINATION OF THESE FEATURES WILL AID
IN THE THREAT OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR LARGE
HAIL AND OR DAMAGING WINDS. THE AREAS WITH THE GREATEST POTENTIAL
FOR SEVERE STORMS WILL BE ALONG AND SOUTH OF U. S. HIGHWAY 64 FROM
ASHEBORO TO SILER CITY...APEX... CLAYTON AND WILSON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A
CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT.

RA

In the hours before

Local storm report, May 3, 5:08 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
508 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 PM    1 SW CLEMMONS             NC   1.75 INCH HAIL
05/03/03   FORSYTH                        FROM CITIZEN TO FOX NEWS
Local storm report, May 3, 5:10 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
510 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    4  N CLEMMONS             NC   .75 INCH HAIL
05/03/03   FORSYTH                        NEAR US421 AND
                                          LEWISVILLE-CLEMMONS RD

RLH
Local storm report, May 3, 5:19 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
519 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    6 W LEXINGTON             NC   1.75 INCH HAIL
05/03/03   DAVIDSON                       HAIL IN TYRO

RLH
Local storm report, May 3, 5:32 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
532 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    6 W LEXINGTON             NC   1.75 INCH HAIL
05/03/03   DAVIDSON                       HAIL IN TYRO

0530 PM    5 S LEXINGTON             NC   1.75 INCH HAIL
05/03/03   DAVIDSON                       AT NC 47 AND BECKS CHURCH
                                          RD

RLH
Local storm report, May 3, 5:37 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
537 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    6 W LEXINGTON             NC   1.75 INCH HAIL
05/03/03   DAVIDSON                       HAIL IN TYRO

0530 PM    5 S LEXINGTON             NC   1.75 INCH HAIL
05/03/03   DAVIDSON                       AT NC 47 AND BECKS CHURCH
                                          RD

0535 PM    1 SE LEXINGTON            NC   1.75 INCH HAIL
05/03/03   DAVIDSON                       SOUTHEAST LEXINGTON
                                          FAIRVIEW DRIVE

0535 PM    LEXINGTON                 NC   .75 INCH HAIL
05/03/03   DAVIDSON                       DOWNTOWN LEXINGTON

RLH
Local storm report, May 3, 5:42 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
542 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    LEXINGTON                 NC   2.75 INCH HAIL 05/03/03
DAVIDSON                                  PPG PLANT HIGHWAY 8 AND
NC                                           47

0540 PM    4 S LEXINGTON             NC   1.75 INCH HAIL
05/03/03   DAVIDSON                       HIGHWAY 8 AND I 85

RLH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:21 PM EDTSevere Thunderstorm WarningRAHPerson24 min
May 3, 4:51 PM EDTSevere Thunderstorm WarningRAHForsyth24 min
May 3, 5:05 PM EDTSevere Thunderstorm WarningRAHDavidson40 min
May 3, 5:21 PM EDTTornado WarningRAHDavidson24 min
May 3, 5:44 PM EDTTornado WarningRAHDavidson16 min
May 3, 5:46 PM EDTSevere Thunderstorm WarningRAHRandolph44 min
May 3, 5:58 PM EDTSevere Thunderstorm WarningRAHRichmond47 min
May 3, 6:15 PM EDTTornado WarningRAHDavidson30 min
May 3, 6:20 PM EDTSevere Thunderstorm WarningRAHStanly25 min
May 3, 6:22 PM EDTSevere Thunderstorm WarningRAHScotland23 min
May 3, 6:26 PM EDTSevere Thunderstorm WarningRAHMontgomery49 min
May 3, 6:40 PM EDTTornado WarningRAHScotland35 min
May 3, 6:52 PM EDTSevere Thunderstorm WarningRAHStanly23 min
May 3, 7:00 PM EDTTornado WarningRAHMontgomery45 min
May 3, 7:15 PM EDTSevere Thunderstorm WarningRAHScotland30 min
May 3, 7:34 PM EDTSevere Thunderstorm WarningRAHStanly41 min
May 3, 7:39 PM EDTSevere Thunderstorm WarningRAHRichmond51 min
May 3, 7:56 PM EDTSevere Thunderstorm WarningRAHAnson49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.